Hail, Buffalo
- When
- May 6, 9:34 AM CST
- Where
- Buffalo County, 0.52 mi W of Elm Creek
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 40.720, -99.380
Scattered elevated thunderstorms produced severe hail in a couple spots from late morning into early afternoon on this Monday. These storms occurred with surface temperatures usually not associated with thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Scattered elevated thunderstorms produced severe hail in a couple spots from late morning into early afternoon on this Monday. These storms occurred with surface temperatures usually not associated with thunderstorms. Scattered showers, with an embedded thunderstorm or two, were on-going at sunrise from the Sandhills south to near North Platte. This area of showers and isolated thunderstorms moved east into south central Nebraska. Around 9 AM CST, the thunderstorms began to increase in coverage and number. At 945 AM CST, a thunderstorm over southwest Buffalo county became severe, covering the ground with hail up to the size of quarters. Scattered thunderstorms continued to develop through midday. Around 12 PM CST, a severe storm produced 1.5 inch hail in eastern Franklin county, and another storm produced 1 inch hail in southeast Webster county. The thunderstorms were forming on the southwest edge of an increasing area of rain. New thunderstorm development ended during the afternoon, and the area of rain and thunderstorms moved east and out of the area by 4 PM CST.
A chilly air mass was over south central Nebraska. Temperatures were in the 40s to near 50. A strong, slow-moving cold front had moved through south central Nebraska the previous night, and it had become stationary across Kansas. In the upper-levels, the flow was zonal over the central and eastern U.S., with a broad trough extending into the north central United States from Canada. Mid-level lapse rates were between 7 and 8 C/km, with MUCAPE estimated around 500 J/kg. The freezing level was very low (around 9,000 ft AGL). Effective deep layer shear was 30-35 kt. These storms appeared to be associated with frontogenesis along the 850 mb front, and warm air advection from 850-700 mb.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 6, 5:31 AM CST, 4 hours 3 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 631 AM CDT Mon May 6 2019 .SHORT TERM...(Today and tonight) Issued at 445 AM CDT Mon May 6 2019 This is a tricky forecast. As of 4am, the radar is mostly quiet, except for some very light scattered activity across the Sandhills that is moving into central Nebraska. The high-resolution guidance indicates this activity will continue to percolate in a scattered nature across Nebraska. Looks like there will be more misses than hits this morning. By mid to late morning/early afternoon, more storms are expected to develop across the forecast area, especially the southern half...and move east/southeast throughout the remainder of the day. The main boundary is expected to be just along the southern end of the forecast area to just south. Where this boundary ends up will impact the potential for severity of storms. Some of this activity in north central Kansas may become strong to severe with with 30 to 40 kts of shear and 1000-2000 J/kg. SPC has a Marginal Risk for much of north central Kansas with a slight risk clipping Osborne and Mitchell Counties. Tonight, precipitation is expected to spread northward and generally be light overnight. Some isolated to scattered thunder is possible. Temps will be cool today, in the 50s for much of the area, although low 60s are possible in north central Kansas. The location of the boundary will impact temps in the far southern areas. .LONG TERM...(Tuesday through Sunday) Issued at 445 AM CDT Mon May 6 2019 Tuesday - Wednesday: This period looks to be active and rainy. The main upper trough will begin to approach with a potent disturbance impacting the area. Multiple rounds of precipitation are expected, but the best chance for rain and the highest amounts looks to be Tuesday night into Wednesday as the warm front lifts north and the surface low begins to track northeastward. Much of the area will be on the cool side, but a few hundred J/KG instability will be present, especially over north central Kansas so thunder is not out of the question. Instability and thunder chances will increase as the warm front lifts north Tuesday night. While it will ultimately depend on how the rain evolves and thunderstorms track, overall it looks like 2-3 inches of rain is possible along and east of a line from Osborne, KS to Geneva, NE. 1 to 2 inches is expected west of that line. This could cause some minor flooding concerns. A Flood/Flash Flood watch was discussed, but ultimately decided to forgo an issuance at this time. Over the last month, there has generally been less than one inch of precipitation for most areas south of I-80. Feel that the areas that are expected to receive the majority of the rain... i.e. North central Kansas/Hwy 81 corridor will be able to take it due to the relatively dry antecedent conditions. This may change depending on how showers and thunderstorms evolve today. Should north central Kansas/Hwy 81 corridor receive more rain, then this may need to be revisited. Felt that if this changes, there was still ample time for a Flood watch to be issued before any flooding concerns would occur. Temperatures will remain cool through mid-week. 10-15 degrees below early May normals. The main upper wave that brought the rain will move off to the east Wednesday night...drying it out. Surface high pressure will slide south on Thursday and slide off to the east by Friday night. Temps will warm for the end of the workweek and into the first of the weekend, but another system will dive into the Central Plains for the weekend pulling another front through the region. There are discrepancies with how this will evolve, but there could be another chance for precipitation...stay tuned as this is resolved. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Tuesday) Issued at 630 AM CDT Mon May 6 2019 The tricky forecast continues. MVFR ceilings are scattered at best and expect they will be in and out of the terminals this morning before becoming permanent. Winds will be out of the northeast and could be breezy at times. Still expect ceilings to deteriorate to IFR overnight. Scattered showers and thunderstorms may impact the terminals this morning and the chance will persist all day, although do expect more lulls than active thunder in the next 24 hours. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright
Hazardous Weather Outlook National Weather Service Hastings NE 806 AM CDT Mon May 6 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 071200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 806 AM CDT Mon May 6 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are possible off and on throughout the day. A few strong to severe storms are possible across north central Kansas and portions of south central Nebraska. Hail the size of golf balls is possible with 60 mph winds. Thunderstorm chances will diminish overnight, but an isolated threat remains throughout the overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Off and on showers and thunderstorms are possible across the area Tuesday and Wednesday. At this time strong to severe storms are not expected. Multiple rounds of rain is expected across the area through Wednesday, this could cause localized flooding, especially for areas along and east of Highway 281 in Kansas and Nebraska. Finally, patchy frost is possible late Thursday night into Friday morning, especially north and west of the Nebraska Tri-Cities. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for portions of north central Kansas today. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement National Weather Service Hastings NE 658 AM CDT Mon May 6 2019 NEZ060-061245- Dawson NE- 658 AM CDT Mon May 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWSON COUNTY UNTIL 745 AM CDT... At 658 AM CDT, Doppler radar was tracking a strong thunderstorm 13 miles west of Oconto, or 26 miles northwest of Lexington, moving east at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Sumner and Eddyville. LAT...LON 4105 10012 4105 9948 4088 9950 4099 10013 TIME...MOT...LOC 1158Z 278DEG 28KT 4110 10001 Thies
Special Weather Statement
National Weather Service Hastings NE
748 AM CDT Mon May 6 2019
NEZ060-061-061330-
Buffalo NE-Dawson NE-
748 AM CDT Mon May 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUFFALO AND NORTHEASTERN
DAWSON COUNTIES UNTIL 830 AM CDT...
At 747 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sumner, or 20 miles northeast of Lexington, moving southeast at 50
mph.
Up to half inch hail and wind gusts up to 50 mph will be possible
with this storm.
Locations impacted include...
Kearney, Pleasanton, Amherst, Sumner, Riverdale, Miller and Poole.
LAT...LON 4105 9958 4105 9920 4096 9882 4068 9896
4096 9963
TIME...MOT...LOC 1247Z 293DEG 41KT 4102 9949
JCBThe Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 15:36 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 823420, 823422, 823421.